Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Pravohol and Gemfibrozil Tabs
|Anonymous - Thu Mar 13, 2003 9:45 pm||
Can you tell me if there is any type danger in taking the meds Provahol and Gemfibrozil at the same time. I have been taking them for 2-3 and just was told today that it could causer a kidney, Is there any truth to the statement?? Thanks, Frank :D [/b]
|Dr. Yasser Mokhtar - Mon Mar 17, 2003 12:24 pm||
Thank you very much for using our website.
Taking both these medications together increases the risk of developing one of the complication of taking pravachol which is muscle damage. This muscle damage releases a certain muscle protein which can precitpitate in the kidneys and cause kidney failure if not readily identified and properly managed. This is a rare complication though. The safest of all the lipid lowering agents of the statin group is actually the medication that you are taking "pravachol".
There are certain drugs that increase the level of these medications in the blood and thus predisposes to a higher risk of developing this complication including gemfibrozil although this applies to some of the statins only. So, gemfibrozil does not actually increase the level of pravachol in the blood and thus is a much safer drug than the other statins in combination with gemfibrozil and other medications.
The symptoms that should prompt you to go seek medical attention are muscle pains and aches and may be change in the color of the urine towards the darker color.
Once more, thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.